Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 2(1); 2004 > Article
A case of Hypothermia Resulting from Disulfiram-Ethanol Reaction
Hyun-A Bae, Eun-Kyung Eo
Journal of The Korean Society of Clinical Toxicology 2004;2(1):54-57
DOI: https://doi.org/
Published online: June 30, 2004
  • 95 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine College of Medicine, Ewha Womens University
2Department of Emergency Medicine College of Medicine, Ewha Womens University

Disulfiram (tetraethylthiuram disulphid) is used in the treatment of chronic alcoholism since it causes an unpleasant aversive reaction to alcohol. It works by inactivating hepatic aldehyde dehydrogenase, leading to pronounced rise in the acetaldehyde concentration when ethanol is metabolized. Acetaldehyde causes alcohol sensitivity, which involve vasodilation associated with feeling of hotness and facial flushing, increased heart rate and respiration rates, lowered blood pressure, nausea, headache. One of its metabolites, diethyldithiocarbamate (DDC) can inhibit the enzyme dopamine $eta$-hydroxylase (DBH), this may account for the profound refractory hypotension and hypothermia seen with the disulfiram-ethanol reaction (DER), resulting from norepinephrine depletion. This report is presents the case of a patient we met, who presented with hypothermia caused by the disulfiram-ethanol reaction, and along with a brief review of the subject.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology